Category: Pharmacology & Therapeutics
Keywords: Metronidazole, Disulfiram-like Reaction (PubMed Search)
Posted: 6/6/2020 by Wesley Oliver
Click here to contact Wesley Oliver
While taking metronidazole it is advised that patients avoid ethanol use for at least 3 days after therapy due to the possibility of a disulfiram-like reaction. The disulfiram-like reaction presents as abdominal cramps, nausea, vomiting, headaches, and/or flushing and can cause extreme discomfort for patients. A recent case report describes a case of a disulfiram-like reaction in a patient receiving metronidazole and an oral prednisone solution that contained 30% alcohol. This case highlights an important point. Not only should we counsel patients about avoiding alcoholic beverages for at least 3 days after metronidazole therapy, but they should also avoid all alcohol-containing products, such as oral solutions and mouthwash.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: